Wednesday, November 2, 2011
Headache Diary Day 56: Neurologist Knows Best?
I had an appointment today with my neurologist. He is still hooked on the idea that this infernal 56 day drumbeat that only subsides for 7 1/2 at a time when I take Indomethacin is some form of regular migraine. That is interesting considering the regular migraine meds like Imitrex and Depakote did absolutely nothing to it when taken for several days. The only thing that helps is Indomethacin...usually used as the last diagnostic step in diagnosing Hemicrania Continua. He feels that I am likely not suffering from the thing that diagnostically I meet the criteria for based on 3 points: (a) It far too rare he says, yet I have met three sufferers in the past few days that have been very helpful in easing my concerns and making me feel like less of an oddball. (b) I have been proactive and have not allowed the headache to go 3 months unchecked...only 56 days. (c) Lastly, he feels it is unlikely that I could possibly suffer from Hemicrania Continua because I am not a woman! I can find nothing that states that mostly women suffer from it. Am wondering if I am in the right place...with the right specialist. He added an anti-seizure med for me today to take with the Indomethacin. It is called Zonegran by its trade name. Thankfully, I was able to get the generic at my pharmacy. I have spent so much on trials of medicine that did not work and are now sitting in my cabinet...money wasted over the last 56 days. I am a teacher, I do not have money to waste. I will try this Zonegran as prescribed, but I am not eager. Am also not pleased that he wants me off of the Indomethacin within a relatively short time as its longterm use is not the best for my organs. I cannot imagine that a constant headache is good for my muscles and the big grey organ inside my skull either. Lastly, he mentioned that Lithium is a possible treatment if the Zonegran does not extend the effects of the Indomethacin so that I can drop to taking it only once a day, twice a day, or as needed. I am disinterested in taking Lithium ever. I am aware of the effects it can have on an individual. And...I still have a headache. It is getting close to time for my evening dose and I can tell. It is 7:40 Eastern Time in the US and I am starting to go numb on the right side of my face and the right half of my tongue. No reason for immediate concern...this happens every day approximately 3 times as my Indomethacin starts to wear off. Before taking it the right half of my face was simply staying numb all the time.